Skip to Main Content

++

A 68-year-old obese female was referred to outpatient physical therapy for lower extremity pain and weakness. She is employed as a school teacher and recently fell on her knees while trying to lift a heavy box. She treated her knees with ice, elevation, compression, and an over-the-counter pain reliever, but she has continued to have weakness and generalized pain in her lower extremities for the last several weeks. Her primary care physician referred her to physical therapy for her persistent symptoms. The patient takes gemfibrozil, niacin, and atorvastatin calcium (Lipitor; 40 mg) to lower her cholesterol and LDL plasma levels. She has also been taking red yeast rice, which her herbalist recommended as a natural remedy to decrease “bad cholesterol.” During the second week of physical therapy treatment, her bilateral lower extremity muscle and joint pain had not changed and she felt that her arms were becoming weak. She also complained of increased exertion while performing her activities of daily living—a symptom she had not previously experienced. Given the patient's progressive pain and weakness, new report of dyspnea on exertion, and current medication and supplement use, the physical therapist referred the patient back to her primary care physician for further evaluation. Laboratory values revealed elevated creatine kinase (isoenzyme CK-MM) in the blood and myoglobinuria. She was diagnosed with medication-induced myopathy.

++
++
++

What are possible complications interfering with physical therapy?

++
++

What is her rehabilitation prognosis?

++
++

What are the most appropriate physical therapy outcome measures for pain and functional change?

++
++

What are the most appropriate examination tests?

++
++

What examination signs may be associated with this diagnosis?

++

  • GEMFIBROZIL: Antihyperlipidemic agent used in the treatment of very high serum triglyceride levels
  • MYOGLOBINURIA: Reddish urine caused by excretion of myoglobin, a breakdown product of muscle
  • MYOPATHY: Any abnormal condition or disease of (skeletal) muscle tissue
  • NIACIN: Water-soluble B-complex vitamin important in carbohydrate metabolism; niacin supplements reduce serum triglyceride and LDL cholesterol concentrations and increase HDL cholesterol concentration
  • RED YEAST RICE: Dietary supplement that is a fungus grown on rice; it contains monacolin K, which is identical to the cholesterol-lowering agent lovastatin

++

  1. Describe statin-induced myopathy.

  2. Identify the signs, symptoms, and risk factors of statin-induced myopathy.

  3. Discuss appropriate components of the physical therapy examination as it relates to identification of medication-induced myopathy versus exercise-induced myopathy.

  4. Identify key referrals for the client suspected of statin-induced myopathy.

++

PT considerations during management of the individual with statin-induced myopathy:

++

  • General physical therapy plan of care/goals: Identification of risk factors for statin-induced myopathy; assess range of motion (ROM), strength, tone, sensation, reflexes; functional testing
  • Physical therapy interventions: Referral to physician for further evaluation to determine cause of myopathy after other potential explanations are ruled out; modification of exercise routines; regular reassessment of functional measures and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.